Discussions that mention synthroid

Thyroid Disorders board


I was diagnosed with a goiter back in 2001. The doctor at that time put me on synthroid to help reduce it. At that time he told me I could probably get off the med within a year or so. Well, here it is 2004 and he tells me that no, I will be on the med the rest of my life.

Anyone else had to deal with this and if so, is this something lifelong?

He has changed my meds up and down (on synthroid) .....I started out on 50 mcg then went down and back up and now am on 100mcg. The med itself gives me headaches. (and I already suffer from migraines)

I am beginning to wonder if stopping the med would make me feel better despite the goiter? I hate taking med and it really makes me feel bad. I have enough health issues going on without having to worry about this too.
Your gland enlarged (same thing as a goiter) because it was struggling to make enough thyroid hormone. Supplying it with some from an outside source allowed your gland to rest and stop growing. It sometimes happens that the med can be stopped and the gland will pick up the slack on its own; but far more often... most of the time.... the supplemental hormone must be a lifetime thing. It's analogous to insulin injections for a diabetic. At least we can get our hormone from a pill!
If you have thyroid antibodies causing your hypoT, you will definitely always need thyroid supplement.

The dose you're taking is close to full replacement. That suggests that if you stop it, you will shortly feel the full effect of your hypoT. I doubt very much you'd feel better; more likely, you'd feel much, much worse.

The fact that Synthroid gives you headaches and makes you feel bad means it's probably the wrong med for you. There are other brands that might not have that effect on you. There are other types of meds, too, containing both thyroid hormones - T4 and T3 - which work better for a lot of people. If your doctor is resistant to prescribing something other than Synthroid, you might get better treatment from someone else.